[SOLVED] Hypersensitivity is an exaggerated response of the immune system
Hypersensitivity is an exaggerated response of the immune system to an antigen which causes inflammation; this is also known as an allergic reaction. The mild allergic reaction can cause a rash, hives or rhinitis; the severe allergic reaction, also known as anaphylactic shock can be life-threatening and requires immediate medical response, Symptoms may include flushing, nausea, vomiting, fever, rash, hives, angioedema, feelings of impending doom, bronchospasm, back pain, and circulatory collapse (Johnson, 2020). This type of reaction can be caused by medication administration and nurses need to be aware of what symptoms to watch for and how to treat the patient if they suspect an allergic reaction. A first step will be to stop administering the medication that caused the reaction or to remove the allergen (nuts, pollen, eggs, dairy, etc.). Then, nurses should be prepared to alert the physician, assess the patient and prepare for emergency response. Most hospitals and facilities have a pre-set protocol of how to address an allergic reaction; nurses need to be familiar with their facility protocols. In recent years, more attention was given to develop clear policies of how to manage anaphylactic shock, but for many years it did not have a clear, consistent definition, and symptoms were sometimes misinterpreted as panic attacks, hyperventilation, vasovagal syncope, or another type of allergic reaction (Schoessler & White, 2013). Mild reactions can be easily treated with anti-histamines, but Patients at risk of anaphylaxis should be prescribed adrenaline for self-administration (Clarke, 2005), which is usually prescribed as an Epipen that the patient can carry at all times. References: Clarke, S. (2005). Anaphylaxis & Severe Allergy, Practice Nurse, 29(3), 1826 Johnson, A.R. (2020). Pathophysiology Clinical Applications for Client Health, Retrieved from https://lc.gcumedia.com/nrs410v/pathophysiology-clinical-applications-for-client-health/v1.1/#/chapter/4 Schoessler, S., & White, M. V. (2013). Recognition and Treatment of Anaphylaxis in the School Setting: The Essential Role of the School Nurse. Journal of School Nursing, 29(6), 407415 reply2 Hypersensitivity reactions occur after the first time someone is exposed to an antigen and creates an exaggerated immune response (Randall, J. 2018). Hypersensitivity is also known as an allergic reaction, which causes inflammation and destruction of healthy tissue, in these reactions, mast cells degranulation causes an increase in the release of histamine and is part of a complex immune response (Randall, J. 2018). Most reactions are mild and include itching, hives, watery eyes, rash, scratchy throat, and rhinitis. However, nurses and caregivers should be aware of life-threatening allergic reactions, such as anaphylactic shock. Some anaphylaxis signs include lip swelling, hives, nausea, coughing or discomfort, tongue swelling, throat tightening, trouble breathing, dizziness, or lightheadedness (McBride, 2019). Common causes of anaphylaxis reactions include the ingestion of certain foods such as dairy, eggs, shellfish, nuts, mold, pollen, insect stings, and certain medications (Randall, J. 2018). For children with an allergy, caregivers, parents, and teachers need to be hyper-aware of the signs of anaphylaxis and begin treatment as soon as these symptoms appear (McBride, 2019). It can make daily living extremely hard as parents and caregivers must be aware of how food is prepared, ensure an EpiPen is always available, and educate their child on what they can and cannot eat. An EpiPen available on hand to administer during a life-threatening situation such as anaphylaxis was shown to increase positive outcomes in a study by the Blue Cross Blue Shield (McBride, 2019). However, the cost of these pens is substantial and can be a burden for families to afford. In 2016 the price of a two-pack of an EpiPen was $645, and generic versions cost $234 (McBride, 2019). There has been some work to help lower the costs of these medications and make them available in emergencies, but parents may be hesitant to use them due to the hefty price tag. Therefore, such devices/ medication must be affordable and available to those that need them as in the Blue Cross Blue Shield study, parents were more likely to use their EpiPen when there was no cost involved (McBride, 2019). References Randall, J. (2018). Pathophysiology: Clinical applications for client health. Retrieved from https://lc.gcumedia.com/nrs410v/pathophysiology-clinical-applications-for-client-health/v1.1/ McBride, D. L. (2019). Life-threatening Allergic Reactions Increasing Among Children. Retrieved August 3, 2020, from https://www-sciencedirect-com.lopes.idm.oclc.org/science/article/pii/S0882596318302562.
Can’t find relevant content? Don’t worry– you have a team of professionals to help you.
All you need to do is fill in the order form in the upper right corner and upload the files that are crucial for your assignment. Also, don’t forget to specify whether your assignment has to be based upon a specific research, theory or method. After that, we will assign an expert to complete your order. You can always chat with your expert and ask any questions you have during the working process.